Cialis Side Effect: Erection Drug Overdose Linked to Stroke

Can you OD on an ED drug? Yes, say the doctors of a man who took two pills at once.

By + More

Can a man OD on an ED drug? Yes, according to doctors in Rome who treated a patient after he popped two of the pills at once. Their case report links the 70-year-old man's intracerebral hemorrhage, a kind of stroke, to his decision to take 40 milligrams of tadalafil (Cialis)—twice the dose he had been prescribed and four times the standard dose of that erectile dysfunction drug. He took the pills, they write in today's issue of Neurology, "1 hour before onset of his acute headache and...his symptoms worsened moderately during his sexual intercourse."

It's just a single case, of course, so it doesn't prove cause and effect. And the doctors who treated and released the man identified only three previous medical reports that have linked ED drugs to intracerebral hemorrhage, suggesting that it is an extremely rare side effect. Still, those reports have implicated both sildenafil citrate, which is the active ingredient in Viagra, and vardenafil, which is in Levitra. So, none of the three drugs in that widely used class of ED medications is off the hook.

Moral of the story: One dose, good. Two, too many.